Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 46, NWS Lincoln, IL

April 4, 2023Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 4, 2023, 6:27 PM CDT for Schuyler County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2023, 6:27 PM CDT (23:27 UTC)
Expired
Apr 4, 2023, 7:00 PM CDT
In force
33 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:00 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 4, 3:00 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
300 PM CDT Tue Apr 4 2023

.SYNOPSIS...
Issued at 256 PM CDT Tue Apr 4 2023

A warm front has lifted north across central Illinois ushering in
a warm and unstable air mass. There will be a few rounds of
possible showers and storms across central Illinois this evening
through early Wednesday afternoon. Gusty southerly winds will keep
temperatures propped up tonight with lows generally in the 60s
across central Illinois. After a warm start to the day Wednesday,
temperatures will begin to fall back into the 50s behind a cold
front then will fall into the 30s Wednesday night.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 256 PM CDT Tue Apr 4 2023

There will be multiple strong to severe thunderstorm chances this
afternoon through around midday Wednesday.

As of the 2pm observations this afternoon, a warm front is draped
from roughly Galesburg east-southeast across Bloomington to near
Danville and is expected to gradually lift north towards the IL/WI
state line by mid to late this evening. Temperatures in the 80s and
dew points in the mid 60s behind the front will contribute to
moderately strong instability within the warm sector through this
evening. Latest SPC Meso-analysis page indicates pockets of over
3000 J/kg MLCAPE centered near DBQ, but this is capped by a warm
nose of nearly 16C temps at 900mb per 12Z KILX raob. This capping
inversion is the primary limiting factor in the eastward extent
of any storm coverage this evening and there remains uncertainty
in how far east the cap will break. Convective allowing models
generally favor the cap holding within the ILX forecast area this
evening, though there have been some runs (ex: 14Z HRRR, 12Z
HiResFV3) that continue to bring the potential for storms as far
east as the Illinois River Valley late this afternoon into the
evening. Wherever storms end up, strong instability coupled with
55-65kt+ deep layer shear will support supercells. 0-1km SRH
increases from roughly 200 to 400 m2/s2 as you approach the warm
front which will support tornadoes, but storm motions oriented
perpendicular to the warm front/instability gradient will limit
residence time across the warm front.

While the activity this afternoon and evening will pose the greatest
severe threat, a couple additional lines of storms are possible
overnight into Wednesday morning that could also pose a severe
threat. Strong southerly winds overnight will keep the boundary
layer somewhat unstable overnight. CAMs suggest storms will become
linear ahead of a cold front across portions of MO/IA overnight and
spread east into Illinois late tonight. Another line of storms may
form over south central MO late this evening and track ENE along
portions of the I-70 corridor. While either of these two lines of
storms may lose some of their strength given the unfavorable diurnal
timing as they cross the Mississippi River late tonight, overall
instability/shear parameters suggest severe storms will still be
possible and will bear close watching. There may be a brief
uptick in storm intensity along the cold front Wednesday morning
as we start to see daytime heating. By around 21Z / 4 PM CDT
Wednesday, the cold front should be through the area ending the
precip chances.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 256 PM CDT Tue Apr 4 2023

Cold front will settle south across the Ohio River Valley by
Thursday morning and expansive ridging will be in place across the
central Great Plains and mid Mississippi Valley. The center of
high pressure will shift the upper Great Lakes Friday then
gradually shift to the lower lakes over the weekend. In general,
this will result in cooler but otherwise fair weather across
Central Illinois through the weekend. Expect lows in the 30s for
much of the area Thursday morning and again Friday morning with
highs in the 50s Thursday afternoon. A gradual warming trend will
occur Friday through the weekend as winds turn southerly behind
the ridge axis. A weak buckle in the upper flow will bring a small
chance for precip Sunday night into Monday, but strong upper
ridging will translate across the Great Plains early into the
middle of next week favoring warm and dry weather late in the
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1229 PM CDT Tue Apr 4 2023

A warm front will lift north across central Illinois today. Breezy
southeast winds and IFR conditions will be replaced by strong
south winds gusting near or in excess of 30 kt and VFR conditions.
Several clusters of storms are expected across the region this
afternoon through midday Wednesday. Isolated to widely scattered
severe storms are possible near and west of PIA this afternoon
into this evening but are favored to stay west of the Illinois
River Valley. Another line of storms will lift from the St Louis
area overnight and will be near/south of SPI/DEC/CMI between 09Z
and 12Z. Yet another round of strong to severe storms is possible
Wednesday morning and early afternoon ahead of an approaching cold
front. Winds will turn NW behind the front and precip chances
will end.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 AM to 4 PM CDT Wednesday for ILZ046-055>057-
062-063-066>068-071>073.

&&

SYNOPSIS...Deubelbeiss
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, Apr 4, 3:13 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
313 PM CDT Tue Apr 4 2023

ILZ027>030-036-040-052015-
Knox-Stark-Peoria-Marshall-Fulton-Schuyler-
313 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

A few rounds of thunderstorms are expected to develop west of the IL
River Valley between 6-9 PM this evening and again late tonight into
Wednesday morning. All severe threats are possible. Some of the
severe weather could be significant, with hail over 2 inches and
strong, long lived tornadoes possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe storms may linger through Wednesday morning, but
will largely push east of the IL River Valley by daybreak.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6-9 PM this evening.

ILZ031-037-038-041>057-061>063-066>068-071>073-052015-
Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-
Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-
Crawford-Clay-Richland-Lawrence-
313 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

A few rounds of thunderstorms are expected to develop across central
and southeast IL late tonight into Wednesday morning. All severe
threats are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The severe storm threat will continue into early Wednesday afternoon as
the cold front moves through the area. All severe hazards are
possible. A heightened threat for significant severe weather exists
over eastern IL where hail over 2 inches and strong, long lived
tornadoes are possible.

A Wind Advisory is in effect for counties east of I-57 from 7 am to
4 pm Wednesday. Southwest winds with gusts around 45 mph are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, but may be
needed Wednesday morning.

NMA

In the hours before

Local storm report, Apr 4, 3:02 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
302 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     2 WNW METCALF           39.81N 87.84W
03/31/2023                   EDGAR              IL   BROADCAST MEDIA

            DELAYED REPORT. TREES BROKEN AT THE BASE,
            AND A COUPLE BUILDINGS HAD ROOF DAMAGE
            STREWN ACROSS A COUPLE FARM FIELDS. LOCATED
            ALONG COUNTY ROAD 2300N NEAR THE
            INTERSECTION WITH 900E.

&&

GEELHART
Local storm report, Apr 4, 6:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
610 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 ESE RUSHVILLE         40.10N 90.49W
04/04/2023  M1.00 INCH       SCHUYLER           IL   COCORAHS

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 1:27 PM CDTWind AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 22 more27 hr
Apr 4, 5:34 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler26 min
Apr 4, 5:56 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler25 min
Apr 4, 6:46 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler16 min
Apr 4, 6:54 PM CDTTornado Warning Tornado observedILXFulton, Schuyler36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.